Colorado, 2008

Lightning Strike in Colorado, July 1, 2008

July 1, 2008 · NWS GJT · 1 event in 1 county or zone

Lightning struck a power grid.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Lightning struck a power grid.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 1, 6:45 AM MST, 12 hours 58 minutes earlier.

Area forecast discussion, Jul 1, 6:45 AM MST, 12 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
745 AM MDT TUE JUL 1 2008

.UPDATE...TO ADJUST RED FLAG WARNING PRODUCTS. UPGRADED FIRE WEATHER
WATCH TO A RED FLAG WARNING FOR CENTRAL AND NORTHWEST COLORADO. SEE
FIRE WEATHER SECTION BELOW FOR DETAILS.

.SHORT TERM...TODAY THROUGH THURSDAY...
LITTLE CHANGE EXPECTED TODAY WITH ANOTHER VERY WARM SUMMER DAY
ON TAP AS A STRONG UPPER RIDGE REMAINS IN PLACE FROM THE SOUTHWEST
STATES ACROSS THE CENTRAL ROCKIES. ANOTHER ROUND OF ISOLATED TO
SCATTERED AFTERNOON THUNDERSTORMS EXPECTED TODAY. EXPECT A MIX OF
WET AND DRY STORMS ACROSS THE AREA AND WILL ISSUE A FIRE WEATHER
WATCH FOR DRY THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING FOR ALL
WESTERN COLORADO FIRE ZONES. A FEW THUNDERSTORMS HAVE LINGERED INTO
THE EARLY MORNING HOURS ACROSS EASTERN UTAH DUE TO A WEAK WAVE
OVERHEAD AND LIKELY SOME OUTFLOW BOUNDARY INTERACTION. EXPECT THIS
WAVE TO HELP STORMS FIRE TODAY AS WELL AS IT SLOWLY MOVES AROUND THE
RIDGE.

THE RIDGE WILL REMAIN IN PLACE WITH TEMPERATURES TRENDING UP SLIGHTLY
WEDNESDAY. LESS THUNDERSTORMS COVERAGE EXPECTED WEDNESDAY WITH DRIER
AIR TO SPREAD INTO THE AREA FROM THE WEST AND LESS INSTABILITY
PROGGED OVER THE AREA. VERY LITTLE CHANGE EXPECTED FOR MIN
TEMPERATURES TONIGHT AND WEDNESDAY NIGHT.

.LONG TERM...THURSDAY THROUGH TUESDAY...
MODELS STILL IN GOOD GENERAL AGREEMENT WITH STRONG HIGH PRESSURE
ALOFT PREVAILING OVER OUR CWA.  ALTHOUGH LAST TWO MODEL RUNS INDICATE
A FLATTENING OF THE UPPER RIDGE DURING THE WEEKEND AS A PACIFIC
SHORTWAVE GLIDES BY TO THE NORTH...IMPACT ON OUR CWA SHOULD BE
MINIMAL AS THE ENERGY SHOULD REMAIN WELL TO OUR NORTH. HOWEVER...
SURFACE WINDS SHOULD PICK UP SATURDAY AFTERNOON AND EARLY EVENING FOR
MOST OF OUR CWA AS SURFACE PRESSURE GRADIENT LIKELY TO TIGHTEN.
WHATEVER MOISTURE IS OVER OUR AREA AT THE BEGINNING OF THE PERIOD MAY
NOT CHANGE MUCH THROUGH THE REMAINDER OF THE PERIOD...AS ISOLATED TO
WIDELY SCATTERED DIURNALLY-DRIVEN HIGH-BASED THUNDERSTORMS CAN BE
EXPECTED EACH DAY MAINLY OVER THE MOUNTAINS. DUE TO LIKELIHOOD OF
LITTLE CHANGE IN THE WEATHER PATTERN THROUGH THE PERIOD...PERSISTENCE
SHOULD BE A GOOD TEMPERATURE FORECAST. MAX TEMPS LIKELY TO CONTINUE
4-9F ABOVE NORMAL WITH MINS 1-5F ABOVE NORMAL.

&&

.FIRE WEATHER...FUELS REMAIN CRITICALLY DRY OVER WESTERN COLORADO.
WATER CONTENT ON MORNING SOUNDINGS UP AGAIN TODAY...ESPECIALLY OVER
THE SW U.S. BELIEVE STORMS DEVELOPING OVER SOUTHWEST CO...FIRE ZONE
207...WILL BE MOSTLY WET...WHILE STORMS OVER CENTRAL AND NORTHWEST
COLORADO...FIRE ZONES 201...205...AND 203 BELOW 7500 FEET...WILL BE
MOSTLY DRY. THUS HAVE ISSUED A RED FLAG WATCH FOR 201...205...AND 203
BELOW 7500 FOR DRY LIGHTING FROM NOON TO 9 PM MDT.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN
TODAY. STORMS WILL FORM OVER THE HIGH TERRAIN THEN DRIFT OUT OVER THE
LOWER VALLEYS. LOCAL MVFR VIS AND CIGS WITH WITH SOME STORMS...
MAINLY OVER THE MOUNTAINS. GUSTY THUNDERSTORM OUTFLOW WINDS EXPECTED
IN THE LOWER VALLEYS. STORMS SHOULD DISSIPATE AROUND 03Z-04Z WITH VFR
OVERNIGHT.

&&

.HYDROLOGY...
MOUNTAINS SNOWPACK CONTINUES TO DWINDLE AND RUNOFF WILL GRADUALLY
DECREASE RESULTING IN A SLOW LOWERING OF RIVER AND STREAM FLOWS
THROUGH THE WEEK. ALTHOUGH WATER LEVELS ARE DECREASING FLOWS REMAIN
COLD...SWIFT...AND TURBULENT AND CAUTION IS URGED WHEN AROUND RIVERS
AND STREAMS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING FROM NOON TO 9 PM MDT FOR DRY THUNDERSTORMS...
       FIRE ZONES 201 AND 205...AND ZONE 203 BELOW 7500 FEET.
.UT...NONE.

SHORT TERM.....TAL/CJC
LONG TERM......JRP
FIRE WEATHER...CJC
AVIATION.......TAL
HYDROLOGY......TGJT
Hazardous weather outlook, Jul 1, 6:47 AM MST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
747 AM MDT TUE JUL 1 2008

COZ001>014-017>023-UTZ022>025-027>029-021300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
747 AM MDT TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

...UPDATED TO ISSUE RED FLAG WARING FOR DRY THUNDERSTORMS FROM NOON
TO 9 PM TODAY FOR CENTRAL AND NORTHWESTERN COLORADO...

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY. CRITICAL
FIRE WEATHER CONDITIONS MAY EXIST AS LITTLE RAINFALL IS EXPECTED
FROM MOST THUNDERSTORMS OVER CENTRAL AND NORTHWEST COLORADO. GUSTY
AND ERRATIC WINDS...SOME APPROACHING 40 TO 50 MPH...AS WELL AS SMALL
HAIL AND CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH SOME STORMS.
THUNDERSTORMS WILL BEGIN TO DIMINISH AFTER SUNSET.

RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH RESULTING IN SWIFT AND
DANGEROUS CURRENTS. FOR MORE DETAILED INFORMATION ON RIVER LEVELS IN
THE REGION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RIVERS AND STREAMS WILL CONTINUE RUN HIGH AND FAST RESULTING IN SWIFT
AND DANGEROUS CURRENTS.

WEDNESDAY THROUGH SUNDAY...THERE IS A SLIGHT CHANCE OF AFTERNOON AND
EARLY EVENING THUNDERSTORMS EACH DAY OVER THE HIGH TERRAIN OF WESTERN
COLORADO...WITH THE HIGHEST THREAT LOCATED OVER THE SOUTH FACING
SLOPES OF THE SAN JUAN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TGJT/CJC

The radar

The Grand Junction radar (KGJX), 129 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Gunnison

When
July 1, 7:43 PM MST
Where
Gunnison County, 2 mi E of (Guc)gunnison Co Arp
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.530, -106.893

Lightning struck a power grid and knocked out power.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121614.